Alert archive / Michigan / Red Flag Warnings in 2010
Red Flag Warning 2, NWS Gaylord, MI
NWS Gaylord, MI issued this red flag warning at Apr 2, 2010, 4:38 AM EDT for 22 counties in Michigan. It took effect at Apr 2, 2010, 2:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2010, 4:38 AM EDT (08:38 UTC)
- In effect from
- Apr 2, 2010, 2:00 PM EDT
- Expired
- Apr 2, 2010, 10:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Gaylord, MI
All 22 counties
Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 8.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2397 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
189 WWUS83 KAPX 020838 RFWAPX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 438 AM EDT FRI APR 2 2010 ...RED FLAG WARNING TODAY FOR WARM TEMPERATURES...GUSTY WINDS AND LOW HUMIDITY... .DISCUSSION...VERY WARM AIR WILL OVERSPREAD NORTHERN LOWER MICHIGAN TODAY AIDED BY GUSTY SOUTH WINDS. IN ADDITION...DRY CONDITIONS WILL DEVELOP AGAIN THIS AFTERNOON THROUGH EARLY THIS EVENING. THESE CONDITIONS WILL RESULT IN WIDESPREAD RED FLAG CONDITIONS. MIZ016>036-041-042-021645- /O.UPG.KAPX.FW.A.0001.100402T1600Z-100403T0200Z/ /O.NEW.KAPX.FW.W.0002.100402T1800Z-100403T0300Z/ EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO- MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA- ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN- ARENAC- 438 AM EDT FRI APR 2 2010 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. VERY WARM TEMPERATURES...WILL COMBINE WITH GUSTY SOUTH WINDS TO 25 MPH...AND LOWERING HUMIDITIES TO BETWEEN 20 AND 25 PERCENT THIS AFTERNOON INTO EARLY THIS EVENING. THIS WILL RESULT IN RED FLAG CONDITIONS TO ALL OF NORTHERN LOWER MICHIGAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ KAS/SMD
1 follow-up statement
111 WWUS83 KAPX 021940 RFWAPX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 340 PM EDT FRI APR 2 2010 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM... .DISCUSSION...MUCH WARMER THAN NORMAL TEMPERATURES WERE IN PROGRESS OVER NORTHERN LOWER MICHIGAN THIS AFTERNOON. HUMIDITY VALUES WERE BETWEEN 20 AND 25 PERCENT...EXCEPT ALONG THE LAKE MICHIGAN COAST. WINDS WERE SUSTAINED BETWEEN 10 AND 20 MPH WITH GUSTS BETWEEN 20 AND 30 MPH. THESE CONDITIONS WILL CONTINUE INTO THE EVENING HOURS...RESULTING IN WIDESPREAD RED FLAG CONDITIONS. TEMPERATURES AND WINDS WILL DIMINISH BELOW RED FLAG CRITERIA BY MID-EVENING...WITH HUMIDITY VALUES GRADUALLY INCREASING. MIZ016>036-041-042-030200- /O.EXT.KAPX.FW.W.0002.000000T0000Z-100403T0200Z/ EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO- MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA- ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN- ARENAC- 340 PM EDT FRI APR 2 2010 ...RED FLAG WARNING NOW IN EFFECT UNTIL 10 PM EDT THIS EVENING... VERY WARM TEMPERATURES COMBINED WITH GUSTY SOUTH WINDS UP TO 30 MPH...AND LOW HUMIDITY BETWEEN 20 AND 25 PERCENT WILL CONTINUE THROUGH EARLY THIS EVENING. RED FLAG CONDITIONS WERE IN PROGRESS OVER NORTHERN LOWER MICHIGAN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE OCCURRING NOW. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. EVERYONE SHOULD USE EXTREME CAUTION WITH ANY POTENTIAL IGNITION SOURCES. DON'T LET VEHICLES IDLE IN OFF-ROAD AREAS AND PROPERLY DISPOSE OF SMOKING MATERIALS. && $$ JH
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Apr 2, 4:32 AM EDT, 6 minutes earlier.
Area forecast discussion, Apr 2, 4:32 AM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
432 AM EDT FRI APR 2 2010
.SYNOPSIS.../ISSUED AT 417 AM/
HIGH PRESSURE ALONG THE ATLANTIC COAST...ALONG WITH A DEVELOPING
SYSTEM OVER THE PLAINS...WILL CONTINUE TO GENERATE WARM SOUTHERLY
FLOW INTO THE UPPER MIDWEST AND GREAT LAKES INTO SATURDAY. THIS
PATTERN WILL BRING ABOVE NORMAL...AND RECORD SETTING TEMPERATURES
AGAIN TODAY. IN FACT...TEMPERATURES THIS AFTERNOON...WILL BE
AROUND 30 TO 35 DEGREES ABOVE NORMAL.
THE PLAINS STORM SYSTEM...WILL LIFT INTO ONTARIO SUNDAY. THIS
SYSTEM MAY GENERATE A FEW LIGHT SHOWERS...BUT NOTHING THAT WILL
ALLEVIATE THE ARID CONDITIONS AROUND THE NORTH WOODS.
&&
.SHORT TERM.../ISSUED AT 417 AM/...TODAY
CURRENTLY...ANOTHER NIGHT OF WIDESPREAD CIRRUS CLOUDS OVERHEAD
WITHIN DEEP SW FLOW ALOFT...WHICH IS BETWEEN TROUGH ACROSS THE
ROCKIES...AND RIDGE AXIS ACROSS THE SE STATES. MAIN WARM FRONT IS
WELL TO OUR NORTH AND WEST AND TEMPERATURES (OUTSIDE OF LAKE COOLED
AREAS) ARE GENERALLY IN THE 50S AND 60S. WOW. SECONDARY WARM FRONTAL
ZONE...NOTED BY W-E AXIS OF HIGHER 950-900MB TD'S REMAINS OVERHEAD
BUT IS ALSO LIFTING NORTHWARD OVERNIGHT. A LARGE AREA OF DEEP DRY
AIR IS POISED UPSTREAM OVER EASTERN IL/INDIANA.
THROUGH THE DAY...INTERESTING DEVELOPMENTS OVER THE LAST 12-24HRS.
SFC LOW PRESSURE LIFTS FROM NE TO THE MN/ONTARIO BORDER BY 00Z.
CHANNEL OF HIGHEST LOW LEVEL TD'S WILL STRETCH OUT ALONG AND LEFT OF
MAIN LLJ...WHICH WILL BE WEST OF THE CWA. OUR SOURCE REGION COMES
FROM OUT OVER EASTERN IL/INDY...WITHIN IN 10% H8-H7 RH AIR MASS. THE
INTERESTING THING HERE IS HOW LITTLE THE TD'S MIXED OUT IN THIS AREA
YESTERDAY. MIXING HEIGHTS WERE IN THE 2800-3600 FT RANGE...AS THE AIR
MASS ABOVE IT WAS TOO WARM. AS A RESULT...SFC TD'S ONLY MIXED DOWN
TO THE MID/UPPER 40S AT BEST. THIS MAY HAVE ALSO BEEN ASSISTED BY
THEIR PRECIP IN THE LAST 7 AND 14 DAYS...WHEREAS HERE...WE'VE OF
COURSE HAD NONE. THUS..THE DRY GROUNDS WILL LIKELY ALLOW FOR LOWER
TD'S IN SPITE OF NOW MORE SHALLOWER MIXING. FORECAST HIGHS IN THE
LOWER HALF OF THE 80S...AND AN AROUND 40F TD (RIGHT WITH LATEST
MET/MAV FORECASTS) BY MID-LATE AFTERNOON PUTS US RIGHT AT CRITICAL
RH'S...WHILE SOUTH WINDS GUST TO 25-30 MPH. IT MAY TAKE UNTIL
MID-LATER AFTERNOON...ESPECIALLY AFTER FIGHTING WITH PESKY THICKER
HIGHER CLOUD THIS MORNING...BUT FEEL THAT ALL OF THE CWA HAS A DECENT
SHOT AT ECLIPSING ALL 3 RFW CRITERIA. THE BEST CHANCE WILL BE IN FAR
NRN LOWER (DOWNSLOPING) AND NE LOWER (DRIEST OF AIR).
PER COORDINATION WITH SURROUNDING OFFICES...WILL ISSUE RED FLAG FOR
THE ENTIRE AREA.
SMD
&&
.LONG TERM.../ISSUED AT 417 AM/...TONIGHT AND BEYOND
TONIGHT...RED FLAG CONDITIONS WILL PERSIST INTO THE EVENING UNTIL
TEMPS/WINDS FALL BACK AND HUMIDITIES COME UP. OTHERWISE...SHORTWAVE
TROUGH LIFTS INTO THE MIDWEST...WHILE SFC LOW RIDES INTO ONTARIO.
SFC COLD FRONT AND ASSOCIATED NARROW RIBBON OF DEEP MOISTURE WORK
INTO WESTERN LAKE SUPERIOR. AM EXPECTING THIS TO BE QUITE THE WARM
NIGHT WITH INCREASING HIGH LEVEL CLOUD (MAY BE MOSTLY CLOUDY FOR
MUCH OF THE NIGHT) AND STIFF WINDS TO KEEP THE BL MODERATELY MIXED.
OUTSIDE OF THE AREAS DOWNWIND OF THE COLDER LAKES...LOWS ARE GOING
TO AGAIN BE WELL INTO THE 50S AND LOWER HALF OF THE 60S. WARMEST ON
THE MORE EXPOSED HIGHER TERRAIN.
SATURDAY AND SATURDAY NIGHT...SFC COLD FRONT/NARROW CHANNEL OF
DEEPER MOISTURE SWEEP ACROSS THE CWA MAINLY SATURDAY...AND A BIT
EARLIER NOW. ANY ADDITIONAL FIRE WEATHER THREAT LOOKS MINIMAL NOW.
WEAKER SHORTWAVE ENERGY FLOATS BY SATURDAY NIGHT. A BRIEF PERIOD (AN
HOUR OR LESS) OF LIGHT RAIN SHOWERS IS EXPECTED WITH THE FRONT...AND
MAYBE SOME OTHER LIGHT RAIN/SPRINKLES LATE SATURDAY NIGHT. THE REST
OF THESE PERIODS WILL BE RAIN FREE AND COOLER. THE MORE QUICKLY
APPROACHING COLD FRONT MAY BE ABLE TO QUICKLY PUSH TEMPERATURES BACK
DOWN INTO THE 50S AS THE AFTERNOON PROGRESSES. OVERALL...HIGH TEMPS
SATURDAY WILL BE IN THE MIDDLE 60S TO LOWER 70S. IF THE QUICKER
TREND HOLDS...THESE HIGHS WILL DEFINITELY BE LOWER...AND MANY OTHER
COMMUNITIES WILL SEE TEMPERATURES FALLING IN THE AFTERNOON. LOWS
SATURDAY NIGHT WILL FALL BACK INTO THE UPPER 30S AND LOWER 40S.
LATER PERIODS...NOT MUCH TIME WITH THESE PERIODS DUE TO THE TRICKY
FIRE WEATHER/SPECIFIC CRITERIA TO CONTEND WITH. HOWEVER...NO REAL
ISSUES WITH ONGOING FORECAST OF SMALL CHANCES FOR ADDITIONAL SHOWERS
SUNDAY/SUNDAY NIGHT...AS THERE IS AGREEMENT WITH THIS SYSTEM STILL
WELL OUT IN THE PACIFIC. GENERALLY SPEAKING...THIS WAVE...AND THE
SEVERAL OTHER SUBSEQUENT WAVES THAT EJECT INTO THE GREAT LAKES INTO
NEXT WORK WEEK LOOK TO BRING SEVERAL CHANCES FOR PRECIPITATION.
BELIEVE IT OR NOT. THE BEST CHANCE AT THIS POINT APPEARS TO BE
TUES-THURS...AS MAIN SHORTWAVE TROUGH/SFC LOW LIFT INTO THE GREAT
LAKES. WILL WE FINALLY GET SOME DECENT RAIN? PATTERN/TRENDS AND
GEM/ECMWF/GFS ALL SUGGEST THIS IDEA. SMD
SMD
&&
.MARINE.../ISSUED AT 417 AM/
A WARM FRONT IS LIFTING NORTH OF THE REGION THIS MORNING...AND A
STIFF/STRONGER SOUTHERLY WIND FLOW IS DEVELOPING OVER THE GREAT
LAKES. LUDINGTON AND BIG SABLE POINT ARE ALREADY GUSTING TO NEAR
25KTS...LIKELY AIDED BY COASTAL CONVERGENCE...AS CONDITIONS ARE
RATHER STABLE. NEVERTHELESS...THESE STRONGER WINDS WILL DEVELOP
OVER THE NEARSHORE WATERS TODAY. ALL OF NEARSHORES AROUND NRN
LOWER MICHIGAN...OUTSIDE OF THE STRAITS...WILL HAVE SMALL CRAFT
ADVISORIES UP...AS WELL AS WHITEFISH BAY...FOR EITHER COASTAL
CONVERGENCE OR OFFSHORE WIND GUSTS TO 25 KNOTS. FROM THE MANITOU
ISLANDS SOUTH...CHANNELED FLOW AND STILL STIFF SOUTH WINDS WILL
KEEP ADVISORIES GOING THROUGH THE NIGHT. MORE GUSTY WIND ARRIVE
BEHIND A COLD FRONT APPROACHING SATURDAY AFTERNOON/NIGHT WHILE
THE STABILITY IS KNOCKED DOWN. WINDS SHIFT OUT OF THE SW AND A
BRIEF PERIOD OF LIGHT SHOWERS DEVELOPS. AM EXPECTING ADDITIONAL
SMALL CRAFT ADVISORY NEEDS THEN. SMD
&&
.AVIATION.../ISSUED AT 113 AM/...VALID FOR 06Z TAFS
HIGH CONFIDENCE IN PREVAILING VFR. THERE IS A LOW PROBABILITY THAT
SOME BR DROPS APN-PLN VSBY TO MVFR TOWARD DAWN FRI. LOW-END LLWS
CONTINUES THE REST OF THE NIGHT. SW WINDS GUST 20-28 KTS FRIDAY.
THEN LOW-END LLWS IS EXPECTED TO REDEVELOP AFTER SUNSET FRI EVENING.
JH
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS
EVENING FOR MIZ016>036-041-042.
LM...SMALL CRAFT ADVISORY FROM 8 AM THIS MORNING TO 5 PM EDT THIS
AFTERNOON FOR LMZ323-342-344.
SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LMZ345-346.
LH...SMALL CRAFT ADVISORY FROM 8 AM THIS MORNING TO 5 PM EDT THIS
AFTERNOON FOR LHZ347>349.
LS...SMALL CRAFT ADVISORY FROM 8 AM THIS MORNING TO 5 PM EDT THIS
AFTERNOON FOR LSZ321.
&&Hazardous weather outlook, Apr 1, 4:03 PM EDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 403 PM EDT THU APR 1 2010 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 021200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 403 PM EDT THU APR 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ELEVATED FIRE DANGER WILL PEAK ON FRIDAY WITH THE COMBINATION OF RECORD SETTING TEMPERATURES...LOW HUMIDITY VALUES...AND INCREASINGLY GUSTY SOUTH WINDS. PLEASE VIEW THE LATEST FIRE WEATHER WATCH FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JPB
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 12:31 PM EDT | Small Craft Advisory | APX | 16 hr |
Nearby
Red Flag Warnings in Michigan, 2010Every red flag warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.